research Photo




My research interests are in mathematical logic. My field within logic is model theory, which is the study of mathematical structures from the perspective of logic.






  • PhD, University of Illinois at Urbana-Champaign, Urbana, Illinois, 1994

  • UNIVERSITY OF TRENTO, Visiting Professor, Trento, Italy, 2020
  • UNIVERSITY OF TEXAS AT SAN ANTONIO, Professor, San Antonio, Texas, 2020
  • UNIVERSITY OF TORONTO, Professor, Status-Only, 2012-2015
  • CARNEGIE MELLON UNIVERSITY, Visiting Associate Professor, Pittsburgh, Pennsylvania, 2012-2013
  • UNIVERSITY OF TEXAS AT SAN ANTONIO, Associate Professor, San Antonio, Texas, 2004
  • UNIVERSITY OF TEXAS AT SAN ANTONIO, Assistant Professor, San Antonio, Texas, 2000
  • MCGILL UNIVERSITY, Postdoctoral Fellow, Montréal, Québec, 1999
  • UNIVERSITY OF TORONTO, Visiting Professor, Toronto, Ontario, 1998
  • CARNEGIE MELLON UNIVERSITY, Visiting Assistant Professor, Pittsburgh, Pennsylvania, 1997-1998
  • CARNEGIE MELLON UNIVERSITY, Zeev Nehari Visiting Assistant Professor, Pittsburgh, Pennsylvania, 1994-1997



    PS J. Iovino, The Morley rank of a Banach space. Journal of Symbolic Logic, 61 (1996), 928-941.

    PS J. Iovino, Definability in functional analysis. Journal of Symbolic Logic 62 (1997), 493-505

    PDF J. Iovino, Types on stable Banach spaces. Fundamenta Mathematicae, 159 (1998), 85-95.

    PDF J. Iovino, Stable Banach spaces and Banach space structures, I: Fundamentals. In Models, Algebras, and Proofs, (X. Caicedo, C. Montenegro, Ed.), Marcel Dekker, New York, 1999.

    PDF J. Iovino, Stable Banach spaces and Banach space structures, II: Forking and compact topologies. In Models, Algebras, and Proofs, (X. Caicedo, C. Montenegro, Ed.), Marcel Dekker, New York, 1999.

    PDF J. Iovino, Stable models and reflexive Banach spaces. Journal of Symbolic Logic, 64 (1999), 1595-1600. (Note: the published version is shorter.)

    PDF J. Iovino, On the maximality of logics with approximations. Journal of Symbolic Logic, 66 (2001), 1909-1918.

    R. Grossberg, J. Iovino, and O. Lessmann, A primer of simple theories. Archive for Mathematical Logic, 41 (2002) 541-580. (Reprint can be downloaded from the Springer-Verlag LINK web site.)

    PDF J. Iovino, Definable types over Banach spaces. Notre Dame Journal of Formal Logic, 46 (2005) 19-50 .

    PDF J. Iovino, Definability, semidefinability, and asymptotic structure in analysis. Contemporary Mathematics, American Mathematical Society, 380:167--202 (2005), Adreas Blass, Yi Zhang, ed.

    PDF S. Deacon, E. Dueñez, and J. Iovino, A threshold cryptosystem based on residue rings. Journal of Discrete Mathematical Sciences and Cryptography, 10:559-571 (2007).

    PDF I. Ben Yaacov and J. Iovino, Model theoretic forcing in analysis. Annals of Pure and Applied Logic, 158:163-174 (2009).

    PDF J. Iovino, Analytic structures and model theoretic compactness. In The Many Sides of Logic (Walter Carnielli, Marcelo E. Coniglio, Itala M. Loffredo D`Ottaviano, Ed), Sudies in Logic, College Publications, London, 2010.

    PDF J. Avigad and J. Iovino, Ultraproducts and metastability. New York Journal of Mathematics 119:1-15 (2013).

    PDF X. Caicedo and J. Iovino, Omitting uncountable types and the strength of [0,1]-valued logics. Annals of Pure and Appled Logic, 165:1169–1200 (2014).

    PDF E. Dueñez and J. Iovino, Model theory and metric convergence I: Metastability and dominated convergence. Chapter 5 of Beyond First Order Model Theory, CRC Press, 2017.

    PDF E. Dueñez and J. Iovino, Model theory and metric convergence II: Averages of unitary polynomial actions. To appear in Contemporary Mathematics.

    PDF P. Casazza and J. Iovino, On the undefinability of Tsirelson's space and its descendants. Preprint.

    PDF X. Caicedo, E. Dueñez and J.Iovino, Metastable convergence and logical compactness. Preprint.



    C. W. Henson and J. Iovino, Ultraproducts in Analysis. Part I of the three-part book Analysis and Logic, by C. W. Henson, J. Iovino, A. S. Kechris, and E. W. Odell, London Mathematical Society Lecture Note Series, Cambridge University Press, 2003. (ISBN-10: 0521648610 | ISBN-13: 9780521648615) A table of contents and other information about the book can be found on the Cambridge University Press web site by following this link.

    “One does not need to be a specialist in analysis to find this book a worthy item in the library.” (Newsletter of the European Mathematical Society. Full review.) “Jedem Mathematiker kann wenigstens ein Schmökern in diesem sehr attraktiven Band empfohlen werden.” (Internationale Mathematische Nachrichten. Full review.)

    Cambridge University Press Maths Bestsellers list.



    J. Iovino, Applications of Model Theory to Functional Analysis. Dover Publications, 2014.

    I am grateful to Dover publications for allowing me to post a copy of the manuscript here.



    J. Iovino, ed., Beyond First Order Model Theory. Chapman and Hall/CRC Press, 2017.




    iovino at

    Valid HTML 4.0!